Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Diagnosed with high BP after having transient ischemic attack. On Coveram. Experiencing edema, mostly in leg,lightheaded and weight gain. Advise?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1256 Questions
I am a 59 year-old female who was diagnosed with high blood pressure in 2010 after having a TIA. I had a mild stroke in April 2012 and was put on Coversyly Plus, as well as Clopidogrel and Lipitor. My doctor has recently changed my blood pressure medication from Coversyl Plus to Coveram because my BP was starting to go up again (140/85 on two visits 6 weeks ago). Since about a week after the medication change (about 5 weeks ago), I have been experiencing edema, mostly in my left leg, slight light-headedness and weight gain, even though I have been trying to lose weight and am consuming between 1200 and 1500 calories per day. I self-monitor my BP and it is now sitting around 100/75, but sometimes drops to about 90/60. I went back to my doctor two weeks ago because I was concerned about the edema, along with more frequent urination but was told to stick with the medication and drink less water! Should I get another opinion?
Posted Sat, 28 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 24 minutes later
Brief Answer:
please see details.

Detailed Answer:
Respected ma'm
1. Coveram is a combination of amlodipine & perindopril. Swelling of feet (pedal edema) is a well known side effect of amlodipine. It is usually recommended to keep your feet in non-dependent posture as far as possible. At times, we add drugs which remove water from body (diuretics). If edema still persists the drug will have to be withdrawn.
2. Weight gains come secondary to edema.
3. Lightheadedness may be caused by the excessive lowering of blood pressure initially. This may resolve with time. If it persist dose of medication have to be adjusted or it may be withdrawn.
4. Excessive urination may occur with amlodipine like drugs for initial few days.
5. There can be other causes for these symptoms (like diastolic dysfunction of heart, postural hypotension etc.) which requires an examination. Since your doctor has examined you and find nothing serious, he told you to wait. Once a period of 3-4 weeks has elapsed after starting the therapy and everything is persistent, you should go to doctor and discuss again. If he sticks to his views, take a second opinion.
Hope this helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor